MAUDE Adverse Event Report: COVIDIEN MFG SOLUTIONS S.A. PALINDROME; CATHETER, HEMODIALYSIS, IMPLANTED

COVIDIEN MFG SOLUTIONS S.A. PALINDROME; CATHETER, HEMODIALYSIS, IMPLANTED
Model Number 8888145049C
Medical Device Problem Code Fluid/Blood Leak (1250)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Type of Reportable Event Malfunction
Event or Problem Description
It was reported to covidien on 06/27/2017 that a customer had an issue with a dialysis catheter.The customer reported that there was a leak at the junction of the extension tube and bifurcate.The device was explanted and replaced.There were no patient symptoms or complications associated with this event.
 
Additional Manufacturer Narrative
A device history record (dhr) review revealed no discrepancies that may have contributed to a complaint of this failure mode.All quality assurance testing performed during manufacturing was acceptable.The quality assurance review of the visual, physical and dimensional evaluation results indicated that the product met specification requirements.In addition, all dhrs are reviewed for accuracy prior to product release.The sample consisted of one palindrome catheter.The catheter came inside a plastic bag and it presented signs of use.In addition, the sample was cut 3.5 cm below the hub.Visual inspection was performed and the catheter did not present other visual issues.Functional testing was required.The returned sample was submitted to an underwater test.Bubbles were detected coming out below the hub from the lumen of the arterial extension.The lumen which corresponds to the venous extension had no bubbles detected.An ishikawa diagram was used to determine the potential causes for this event.Multiple components are used in the manufacture of this product.Components properties are tested by the suppliers and there are controls in place in the manufacturing site to prevent non-conforming material to be used.During the manufacturing process, catheters are submitted to a 100% pressure testing.Through visual evaluation it was observed that the catheter was cut 3.5 cm below the hub.Due to the appearance of the catheter received it is possible that the catheter was damaged by instruments with sharp or rough edges during clinical use and use of cleaning agents, resulting in a catheter leakage.Additionally the catheter was in use for an undetermined time without issues, which implies that the defect occurred after customer manipulation.The instructions for use (ifu) warn not to use the catheter if the package has been previously opened or is damaged.It warns not to use acetone on any part of the catheter.The ifu also says to exercise caution when using sharp instruments near the catheter; the catheter tubing can tear when subjected to nicks, excessive force, or rough edges and to inspect the catheter frequently for nicks, scrapes, cuts, etc.Which could impair its performance.Moreover, the issue found caused a leak which would have been identified during assembly operations, since manufacturing performs 100% pressure testing during production.This reported condition has been confirmed.Based on the available information, it can be concluded that product was manufactured according to specifications.The most probable root cause can be considered as damage during use caused due to an inappropriate manipulation by the user.No trends or triggers have been found, therefore, a corrective and preventive action (capa) is not deemed necessary at this time.It must be noted that in-process controls, such as personnel training, incoming quality acceptance testing for (b)(4), 100% in process visual inspection and visual acceptance sampling, are in place to prevent nonconforming product from leaving the manufacturing operations.This complaint will be used for tracking and trending purposes.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
The customer reported there was a leak at the junction of the extension tube and bifurcate.The device was explanted and replaced.There were no patient symptoms or complications associated with this event.
 
Additional Manufacturer Narrative
Submit date: 7/24/2017.A device history record (dhr) review revealed no discrepancies that may have contributed to a complaint of this reported failure.All quality assurance testing performed during manufacturing was acceptable.The quality assurance review of the visual, physical and dimensional evaluation results indicated that the product met specification requirements.In addition, all dhrs are reviewed for accuracy prior to product release.The actual sample involved in the reported incident was not returned for evaluation.No additional information, pictures or videos were received.Consequently, it was not possible to evaluate it as part of a comprehensive failure investigation.No probable cause was found since a sample, picture or video were not received for testing, and therefore the reported issue was not confirmed.If the sample is returned in the future, this complaint will be re-opened for further investigation.It must be noted that in-process controls (such as personnel training, incoming quality acceptance testing for raw material, 100% in process visual inspection and visual acceptance sampling are performed in the plant) are in place to prevent nonconforming product from leaving the manufacturing operations.This complaint will be used for tracking and trending purposes.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description

Brand Name
PALINDROME
Common Device Name
CATHETER, HEMODIALYSIS, IMPLANTED
Manufacturer (Section D)
COVIDIEN MFG SOLUTIONS S.A.
edificio b20, calle #2
alajuela 0101
MDR Report Key6673714
Report Number3009211636-2017-05213
Device Sequence Number46108
Product Code MSD
UDI-Device Identifier10884521083059
UDI-Public10884521083059
Combination Product (Y/N)N
Initial Reporter CountryAU
PMA/510(K) Number
K112477
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,user facility
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/08/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/28/2014
Device Model Number8888145049C
Device Catalogue Number8888145049C
Device Lot Number128716X
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/24/2017
Initial Date Received by Manufacturer 06/27/2017
Supplement Date Received by Manufacturer06/27/2017
09/12/2017
Initial Report FDA Received Date06/28/2017
Supplement Report FDA Received Date07/24/2017
09/12/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1